The drug helps alleviate patients’ motor problems and may be taken for years. Doctors have long known that amantadine treatment causes abnormal changes in the cornea in some Parkinson’s patients.
The cornea is the eye’s clear outer surface that provides most of the visual power. Usually corneal reactions occur soon after starting the drug and disappear a few weeks after it is withdrawn. But sometimes corneal disorders appear only after years of treatment, and the corneas of these patients often do not recover when amantadine is stopped.
Won Ryang Wee, MD, PhD, and his colleagues at Seoul National University College of Medicine, South Korea, studied whether the effect of amandatine on corneal endothelial cells is dependent on the cumulative dose received.
The researchers compared 169 eyes of amandatine-treated patients with an equal number of matched controls; the average age of all subjects was 59. They found that the patient group with the highest cumulative amandatine intake and/or longest duration of treatment (up to 8 years) had the most significant reductions in endothelial cell density (ECD). Endothelial cells work to keep excess water out of the main body of the cornea. When there are too few endothelial cells, corneal edema (swelling) results and vision is impaired. This study noted two early indicators of abnormal corneal changes in response to amandatine, before ECD reduction occurred: deformation of the normal hexagonal cell shape, and increase in cell size variation. The findings also show that ECD reduction in response to amandatine treatment does not occur quickly.
“Assuming other studies confirm these results, ophthalmologists and neurologists should consider evaluating a patient’s corneal endothelium at the beginning of treatment with amandatine and reassess at regular intervals if the drug is used long term,” Dr. Wee said, “and additional monitoring would be needed for patients with other conditions that reduce ECD-such as recent cataract surgery or ongoing glaucoma, uveitis or Fuch’s dystrophy-because corneal edema could develop during treatment.”